Jump to content
Strawberry Orange Banana Lime Leaf Slate Sky Blueberry Grape Watermelon Chocolate Marble
Strawberry Orange Banana Lime Leaf Slate Sky Blueberry Grape Watermelon Chocolate Marble
Sign in to follow this  
MaryO

PPH and more After Five Years on Fen-Phen

Recommended Posts

From http://www.lawyersandsettlements.com/artic...n-fen-phen.html

 

PPH and more After Five Years on Fen-Phen

 

Little Rock, AK: Shannon was perfectly healthy before taking the diet drug Fen-Phen for five years. Now, she has Primary Pulmonary Hypertension, or PPH, (also known as Pulmonary Arterial Hypertension or PAH). Shannon is also unable to work, surviving on welfare and disability. It's hardly surprising she has been recently diagnosed with depression.

 

"I took Fen-Phen as prescribed by my doctor, from 1991 to 1995," Shannon said. "Now I have heart problems, the right side of my chest hurts, as well as my lungs and my back. I can't get my breath. I have a lot of problems..."

 

Shannon took herself off the diet drug because she couldn't sleep while she was taking it. "I'd work a double shift some days, but I couldn't get any rest--it kept me awake," she said.

 

Shannon lost a lot of weight while taking the Fen-Phen. "It killed my appetite, I was never hungry. I lost all the weight I needed to," she said. "I would walk to work, and home. I was always full of energy. I had no idea that the drug was harming me."

 

In 2000, Shannon went in to the hospital for a hysterectomy. "I came out of the hospital having been diagnosed with high blood pressure, diabetes, and Cushing's disease, in addition to having the hysterectomy," she said. "They tested my heart and found heart problems. One of the doctors said it was likely due to the Fen-Phen, but my cardiologist will not put anything in writing about this. So I took it upon myself to find out as much as I could on the internet.

 

One of the things I saw on the internet about Fen-Phen is that it can affect your teeth. My gums and my teeth are a mess. My parents always made sure my teeth were well taken care of, when I was a child, and I continued to take good care of them as an adult. But today I have no upper teeth left, and I'm sure this is connected with the Fen-Phen. I never did any recreational drugs; I took nothing except what my doctor prescribed for me. Fen-Phen was the only diet pill I've ever taken. "

 

Today, Shannon can't go for walks because she can't get her breath. "My heart starts beating very quickly, and I sleep under a CPAP machine now," she said. A CPAC machine provides a constant "I also take sleeping pills now because I can't sleep very well anymore."

 

Shannon wants people to know what happened to her. She wants to warn people, and one person in particular. "I have a teenage daughter, and I have told her that she should never take diet drugs--just look what happened to me," she said. "I pray to God that she doesn't take any diet drugs. I wouldn't recommend that anyone take any diet pills, they can really damage you.

 

I had no health problems before I started taking this drug. Every doctor's record will show that I was in perfectly good health before 1991." But it's not just the physical toll, Shannon suffers from depression. "I used to work all the time, and now I can't work at all."

Share this post


Link to post
Share on other sites

That's frightening! I have tried that diet drug and really wished it was still around when my weight piled on. Wonder how many of us have also tried it?

Share this post


Link to post
Share on other sites

FIVE YEARS! I was put on it waaay back then and my doctor told me the MAX anyone should take it was three months! It would only work for a short period of time anyway and after the weight loss it is up to the patient to keep it off without medication. It sounds like to me they were giving her phen-fen because she had Cushing's weight gain and when it didn't work they just kept her on it. What insanity!

 

Cherri

Share this post


Link to post
Share on other sites

Cherri, I forgot about that. Five years would have been the entire time that drug was available! How much weight did she need to lose if she was on it for that long and if she was that overweight, I'm sure there was more going on with her before but at the time, my doctor said that it was know to cause heart problems and I had an EKG every month. I don't think I was on it very long either but still. Scary.

Share this post


Link to post
Share on other sites

Yep, I tried Phen-Fen too back in 1996. Loved the stuff. I was absolutely amazed how easy it was to lose weight on it. I NEVER had an appetite. At that time I didn't have much to lose so I was on it only for 3 months. I actually got pregnant and had to stop anyway. (Was feeling pretty frisky after regaining my figure!) :) It worried me about the health of my child, but he was OK thankfully.

 

After I had my son, I wanted to get back on it to just lose the baby weight. Right about that time was when they discovered it caused PPH, so I never used it again.

 

So sad to hear a story about someone who not only has Cushing's, but has also developed PPH due to these meds. Being on it for 5 years seems insane! It does sound to me that she was dealing with Cushing's weight gain & the doc was attempting to battle it with Phen-Fen. But as we all know, it's a losing battle against Cushie weight gain!

 

Thanks for sharing this interesting story Mary.

 

Hugs,

Cindy

Share this post


Link to post
Share on other sites

I have never been on this this medication, but I am a former Vioxx user and all of my heart troubles, blood pressure spikes and other symptoms started up right after I started taking Vioxx. That was before the big bru-ha-ha where they pulled it off the shelves.

 

 

Makes you wonder how many other drugs out there can lead to serious complications?

 

MJ

Share this post


Link to post
Share on other sites

I was on phen-fen too.

I did lose a bit of weight---but I remember hearing about potential problems---so I stopped taking it.

 

Thankfully, I do not have any heart valve damage. I remember a friend of mine who had taken it around the same time was absolutely freaked out about heart damage---and contacted lawyers in case she did end up having some sort of problems.

 

She eventually had gastric bypass---right around the time I blew up like a blimp. Relationship dynamics changed right around that time. It's crazy how much your self image and esteem is tied up in your weight and appearance.

 

An acquaintance became seriously suicidal after taking cholesterol lowering drugs (I can't remember which one). The depression came out of nowhere---she'd never had problems before---and after she found out what the cause was---she found out that close relatives had the same experiences with the overwhelming depression.

 

She quit the cholesterol lowering drug and decided that if she's going to die, she'd rather be happy and die of too much cholesterol---than be depressed and have lower cholesterol readings.

Share this post


Link to post
Share on other sites

That poor lady! I agree with you all about her Cushing's being present before she started the drug. Just one more sad story about one of us not being diagnosed properly and it leading to further damage and complications down the road due to improper treatment. I was getting the impression from the article that she was blaming the Fen-phen for many of her problems, but so many are likely Cushing's related, i.e. the sleep apnea, the depression, the crumbling teeth. (one of my least favorite symptoms...I really am going to look like I'm from KY if this keeps up!) I'm not denying that the drug caused bad things to happen...just that it was compounded by this awful disease.

 

I have a close friend who took the drug for quite a while. I worry about her because after stopping the drug, she cannot stay warm. She freezes nearly constantly, even in the summer months. There's no telling what sort of damage it did.

 

MJ, my mom took Vioxx as well. She developed unexplained arrhythmias and erratic b/p that stumped the Cardios she saw. It was only after stopping the drug that she realized that was what was causing her mysterious ailment.

 

Sure are some scary drugs out there!

Share this post


Link to post
Share on other sites

I took it a few years back. I didn't loose any weight with it. I am sure it was Cushings gain looking back now. I joined the class action lawsuit a few years ago and was reimbursed my cost of prescreptions all of about $400. or so. I couldn't find all of my reciepts and my doc didn't keep good notes (or he wouldn't give them to me).

I do have heart trouble now and I often wonder if the Fen-Phen made it worse.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
Sign in to follow this  

×
×
  • Create New...